Alert archive / Illinois / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 78, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 20, 2016, 9:40 PM CDT for Vermilion County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2016, 9:40 PM CDT (02:40 UTC)
- Expired
- Jun 20, 2016, 10:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Vermilion County, IL
The radar
The Lincoln radar (KILX), 128 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2024 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.2
The text
As transmitted.
670
WUUS53 KILX 210240
SVRILX
ILC183-210315-
/O.NEW.KILX.SV.W.0078.160621T0240Z-160621T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
940 PM CDT MON JUN 20 2016
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VERMILION COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 1015 PM CDT
* AT 940 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GIFFORD...OR
12 MILES EAST OF RANTOUL...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DANVILLE...HOOPESTON...WESTVILLE...TILTON...CATLIN...OAKWOOD...
ROSSVILLE...POTOMAC...RANKIN...BELGIUM...BISMARCK...HENNING...
VERMILION COUNTY AIRPORT...COLLISON...ALVIN...
MIDDLE FORK WILDLIFE AREA...ARMSTRONG AND KICKAPOO STATE PARK.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 204 AND 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4017 8795 4022 8794 4023 8793 4045 8793
4049 8791 4048 8753 4000 8753
TIME...MOT...LOC 0240Z 287DEG 36KT 4033 8792
HAIL...0.88IN
WIND...60MPH
$$
SMITH1 follow-up statement
127
WWUS53 KILX 210317
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1017 PM CDT MON JUN 20 2016
ILC183-210326-
/O.EXP.KILX.SV.W.0078.000000T0000Z-160621T0315Z/
VERMILION-
1017 PM CDT MON JUN 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR VERMILION COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH ADDITIONAL
THUNDERSTORMS MOVING ACROSS THE COUNTY.
LAT...LON 4017 8795 4022 8794 4023 8793 4045 8793
4049 8791 4048 8753 4000 8753
TIME...MOT...LOC 0312Z 287DEG 36KT 4033 8792
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:12 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 20, 6:12 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 612 PM CDT MON JUN 20 2016 .SHORT TERM...(Tonight) ISSUED AT 308 PM CDT Mon Jun 20 2016 A cool front at mid afternoon was approaching the IL river with breezy WSW winds ahead of the front bringing hot and humid conditions over central/southeast IL. Temperatures were 89-93F while dewpoints in the upper 60s and lower 70s was giving heat indices of 95-100F. Strong thunderstorms with half to three quarter inch hail extended from south side of Chicago metro eastward across far northern IN and tracking southeast at 30-40 mph. Unstable airmass over CWA with Laps CAPES of 2-3k J/kg over northern half of CWA while 0-6 km bulk shear was 20-30 kts. Models increase CAPES a bit more to 2200-3300 J/kg from 21Z-01Z while 0-6 km bulk shear increases to 30-45 kts over northern CWA late this afternoon and into this evening. A strong 601 dm 500 mb subtropical high over southern CO and ridging eastward into the mid MS and lower Ohio river valleys with 594 dm and higher 500 mb heights over CWA. This has been providing hot and humid conditions and limiting convection so far over CWA through 1930Z. SPC just updated day1 outlook which keeps slight risk over most of CWA from Peoria southeast with 15% risk of damaging winds and large hail. Will continue chance pops of showers/thunderstorms over much of central IL late this afternoon and evening, with slight pops north of Peoria. Best chances of convection to gradually shift into southern CWA during the night as cool front presses south of CWA early overnight just after 06Z/1 am. Lows overnight range from lower 60s north of Peoria to lower 70s in southeast IL from I-70 south. .LONG TERM...(Tuesday through Monday) ISSUED AT 308 PM CDT Mon Jun 20 2016 Cold front expected to push just south of the central/SE Illinois forecast area to start the day Tuesday. This will result in a notable decrease in the heat for the high Tuesday with highs in the mid 80s. The cold front should stall out from NW MO to southern IL early in the day, lifting back northward as a warm front late in the day as low pressure deepens east of the Rockies and moves into the northern Plains. Along the warm front, thunderstorms should re- initiate. Ample shear and instability should combine along this boundary for some severe thunderstorms, mainly west of the Illinois River in central IL. SPC has outlooked this area for a slight risk of severe thunderstorms, with a marginal risk extending through the remainder of the forecast area. By Wednesday...12Z models continue to advertise strong WNW 500 mb flow across northern half of Illinois combined with strong instability and warm advection in vicinity of the warm front. This will bring the possibility of a widespread damaging wind event for which SPC has outlooked an enhanced risk area southward through the I-74 corridor and a slight risk area through most of central IL. Temperatures should be up several degrees ranging from the upper 80s along I-74 to around the low 90s toward Springfield, Effingham, and Lawrenceville. Timing of the responsible surface low/upper wave will likely continue to evolve, but should have significant impacts on evolution of possible severe weather. With a cold front trailing Wednesday's system and a high pressure ridge aloft building into the area we should see the weather drying out Thursday with slightly cooler and less humid conditions. Another wave is progged for Saturday into Sunday for additional chances for precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 605 PM CDT Mon Jun 20 2016 Coverage of convection and its affect on cigs/vsbys in the 00-03z time frame the main forecast concern this period. Cold front was analyzed from near PIA as of 23z and will push southeast and be through our TAF sites by 03z. Convection is currently widely scattered and at this point am not expecting and significant increase in coverage. Based on the current radar trends, it appears SPI and DEC may stand the best chance for seeing better coverage over the next few hours. Any TAF site that sees a brief TSRA has a chance to drop to MVFR cigs/vsbys for a short time and experience some gusty surface winds. Otherwise, VFR conditions are expected for the balance of this forecast period. Surface winds ahead of the cold front will be southwest to west at 10 to 15 kts and then shift into the northwest and then north at 5 to 10 kts just after FROPA this evening. && .ILX Watches/Warnings/Advisories... NONE. && SHORT TERM...07 LONG TERM...Onton AVIATION...Smith
Hazardous weather outlook, Jun 20, 3:19 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 319 PM CDT MON JUN 20 2016 ILZ036-040-041-047-049-050-211100- CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT- 319 PM CDT MON JUN 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS THROUGH SUNSET THIS EVENING. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE STORMS FROM OVERNIGHT TUESDAY NIGHT THROUGH WEDNESDAY EVENING. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS. ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE FROM FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM. ILZ029-031-037-038-043>046-055-057-211100- CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-MCLEAN-PEORIA-PIATT-TAZEWELL- VERMILION-WOODFORD- 319 PM CDT MON JUN 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS UNTIL SUNSET THIS EVENING MAINLY SOUTH OF PEORIA. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A MARGINAL RISK OF SEVERE STORMS OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY MORNING. THERE IS AN ENHANCED RISK OF SEVERE STORMS ON WEDNESDAY AFTERNOON AND EVENING ...MAINLY ALONG AND NORTH OF I-74. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS. ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON THURSDAY AND FROM FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM. ILZ042-048-051>054-056-061>063-066>068-071>073-211100- CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER- LAWRENCE-LOGAN-MACON-MENARD-MOULTRIE-RICHLAND-SANGAMON-SHELBY- 319 PM CDT MON JUN 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS UNTIL DUSK THIS EVENING. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A MARGINAL RISK OF SEVERE STORMS OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE STORMS ON WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS. ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON THURSDAY AND FROM FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 9 PM. ILZ027-028-030-211100- KNOX-MARSHALL-STARK- 319 PM CDT MON JUN 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING MAINLY SOUTH OF A GALESBURG TO LACON LINE WHERE ONE OR TWO THUNDERSTORMS COULD BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE STORMS OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY MORNING...AND ENHANCED RISK OF SEVERE STORMS ON WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS. ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE FROM FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATE THROUGH TONIGHT. 07
In the hours before
Special weather statement, Jun 20, 6:20 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 620 PM CDT MON JUN 20 2016 ILZ041-042-048-051-210000- SANGAMON-MASON-MENARD-LOGAN- 620 PM CDT MON JUN 20 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOGAN...SOUTHEASTERN MASON AND MENARD COUNTIES UNTIL 700 PM CDT... AT 619 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EASTON...OR 10 MILES WEST OF MASON CITY...MOVING SOUTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MASON CITY...PETERSBURG...ATHENS...GREENVIEW...MIDDLETOWN...EASTON... KILBOURNE...OAKFORD...NEW HOLLAND...TOPEKA...SWEETWATER... POPLAR CITY...ATTERBERRY AND LINCOLNS NEW SALEM. LAT...LON 4022 9008 4034 8994 4021 8948 3988 8978 TIME...MOT...LOC 2319Z 314DEG 23KT 4020 8990 ONTON
Special weather statement, Jun 20, 7:52 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
752 PM CDT MON JUN 20 2016
ILZ040-041-047-050-210115-
MORGAN-CASS-SCHUYLER-MASON-
752 PM CDT MON JUN 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MASON...SOUTH
CENTRAL SCHUYLER...NORTHWESTERN MORGAN AND WESTERN CASS COUNTIES
UNTIL 815 PM CDT...
AT 752 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BEARDSTOWN...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BEARDSTOWN...BLUFF SPRINGS...ARENZVILLE AND FREDERICK.
LAT...LON 3996 9053 3997 9051 3999 9052 4010 9048
4009 9019 3982 9030 3993 9054
TIME...MOT...LOC 0052Z 286DEG 22KT 4000 9041
ONTONSpecial weather statement, Jun 20, 8:38 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
838 PM CDT MON JUN 20 2016
ILZ037-041-042-047-048-051-210230-
CASS-SANGAMON-MASON-TAZEWELL-MENARD-LOGAN-
838 PM CDT MON JUN 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOGAN...NORTHWESTERN
SANGAMON...SOUTHEASTERN MASON...MENARD...SOUTHEASTERN CASS AND SOUTH
CENTRAL TAZEWELL COUNTIES UNTIL 930 PM CDT...
AT 838 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EASTON...OR 10 MILES WEST OF MASON CITY...MOVING EAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MASON CITY...SHERMAN...PETERSBURG...ATHENS...DELAVAN...
WILLIAMSVILLE...ASHLAND...PLEASANT PLAINS...GREENVIEW...SAN JOSE...
TALLULA...ELKHART...MIDDLETOWN...EASTON...KILBOURNE...OAKFORD...
NEW HOLLAND...CANTRALL...TOPEKA AND SWEETWATER.
THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 105 AND 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4033 9003 4037 8949 3992 8949 3986 8999
3987 8999 3988 9001
TIME...MOT...LOC 0138Z 255DEG 46KT 4015 8988
SMITHLocal storm report, Jun 20, 9:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
903 PM CDT MON JUN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND GST GREENVIEW 40.08N 89.74W
06/20/2016 E60 MPH MENARD IL EMERGENCY MNGR
&&
JRPLocal storm report, Jun 20, 9:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
914 PM CDT MON JUN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG GREENVIEW 40.08N 89.74W
06/20/2016 MENARD IL EMERGENCY MNGR
FOUR FOOT DIAMETER TREE DOWN IN TOWN.
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:52 PM CDT | Special Weather Statement | ILX | Cass | 23 min |
| Jun 20, 8:38 PM CDT | Special Weather Statement | ILX | Mason, Menard | 52 min |
| Jun 20, 8:42 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Logan, Mason, Menard | 33 min |
| Jun 20, 8:55 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, McLean, Piatt | 50 min |
| Jun 20, 9:04 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Macon, Piatt, Tazewell | 41 min |
| Jun 20, 9:11 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard | 19 min |
| Jun 20, 9:36 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, McLean, Macon, Piatt, Vermilion | 54 min |
| Jun 20, 9:44 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, Macon | 31 min |
| Jun 20, 10:27 PM CDT | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 33 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.